Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 82, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 27, 2011, 7:28 PM CDT for Grant County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2011, 7:28 PM CDT (00:28 UTC)
- Expired
- Jul 27, 2011, 8:00 PM CDT
- In force
- 32 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Grant County, WI
The radar
The Quad Cities radar (KDVN), 103 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4556 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 19.4
The text
As transmitted, in the capitals the NWS used until 2016.
827
WUUS53 KARX 280028
SVRARX
WIC043-280100-
/O.NEW.KARX.SV.W.0082.110728T0028Z-110728T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
728 PM CDT WED JUL 27 2011
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GRANT COUNTY IN SOUTHWEST WISCONSIN...
* UNTIL 800 PM CDT
* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR SANDY HOOK...OR NEAR DUBUQUE...
MOVING EAST AT 20 MPH. THIS STORM CAN PRODUCE QUARTER SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. TRAINED WEATHER SPOTTERS HAVE
ALREADY REPORTED QUARTER SIZE HAIL WITH THIS STORM NEAR DUBUQUE.
THIS WARNING EXTENDS THE PREVIOUS SEVERE THUNDERSTORM WARNING
FOR GRANT COUNTY.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SINSINAWA AROUND 735 PM...
HAZEL GREEN AROUND 745 PM...
CUBA CITY AROUND 750 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4251 9064 4255 9067 4257 9066 4261 9043
4257 9042 4251 9042 4250 9043 4250 9063
TIME...MOT...LOC 0028Z 258DEG 18KT 4253 9057
WIND...HAIL 60MPH 1.00IN
$$
HALBACH2 follow-up statements
134
WWUS53 KARX 280047
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
747 PM CDT WED JUL 27 2011
WIC043-280100-
/O.CON.KARX.SV.W.0082.000000T0000Z-110728T0100Z/
GRANT WI-
747 PM CDT WED JUL 27 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
GRANT COUNTY UNTIL 800 PM CDT...
AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR HAZEL GREEN...OR 9 MILES NORTH OF
GALENA...MOVING EAST AT 20 MPH. THIS STORM CAN PRODUCE QUARTER SIZE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HAZEL GREEN AND CUBA CITY AROUND 755 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4251 9064 4255 9067 4257 9066 4261 9043
4257 9042 4251 9042 4250 9043 4250 9063
TIME...MOT...LOC 0048Z 260DEG 15KT 4254 9046
WIND...HAIL 60MPH 1.00IN
$$
HALBACH537
WWUS53 KARX 280056
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
756 PM CDT WED JUL 27 2011
WIC043-280106-
/O.EXP.KARX.SV.W.0082.000000T0000Z-110728T0100Z/
GRANT WI-
756 PM CDT WED JUL 27 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY WILL
EXPIRE AT 800 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4251 9064 4255 9067 4257 9066 4261 9043
4257 9042 4251 9042 4250 9043 4250 9063
TIME...MOT...LOC 0056Z 260DEG 15KT 4255 9042
$$
HALBACHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:33 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jul 27, 2:33 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 233 PM CDT WED JUL 27 2011 .SHORT TERM...TONIGHT THROUGH SATURDAY SEVERE THUNDERSTORM POTENTIAL GOING INTO THIS EVENING ACROSS THE SOUTH...AND AGAIN THURSDAY AFTERNOON IS THE MAIN FORECAST CONCERN IN THE SHORT TERM. DATA ANALYSIS AT 2 PM HAD A WEAKENING MCV MOVING EAST ACROSS SOUTHERN WI WITH A SURFACE BOUNDARY SITTING APPROXIMATELY ALONG HIGHWAY 30 IN IA/IL. MEANWHILE...WATER VAPOR SHOWING STRONG SUBTROPICAL CONNECTION INTO THE UPPER MIDWEST ALONG WITH A WEAK MID-LEVEL TROUGH MOVING EAST OUT OF THE PANHANDLE OF NEB. LATEST SATELLITE IMAGERY/RADAR MOSAIC SHOWING SCATTERED SHOWERS RE-DEVELOPING AHEAD OF THIS WAVE AND ALONG THE AFOREMENTIONED BOUNDARY. THE MID-LEVEL WAVE/SURFACE BOUNDARY/TROPICAL AIRMASS WILL SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT BY LATE THIS AFTERNOON. 27.12Z NCEP DETERMINISTIC MODELS ALONG WITH 27.09Z SREF SHOWING PRETTY GOOD AGREEMENT THROUGH THE PERIOD WITH OVERALL SYNOPTIC PATTERN. WILL CONTINUE TO SEE A SEVERE THREAT TONIGHT INCLUDING VERY HEAVY RAINFALL AND DAMAGING WIND POTENTIAL MAINLY ACROSS NORTHEAST IA INTO FAR SOUTHWEST WISCONSIN. THERE IS SOME CONVERGENCE NOTED BY THE NAM ESPECIALLY IN THE 900-800MB LAYER. THIS...ALONG WITH FEED OF AMPLE SUBTROPICAL MOISTURE/ENHANCED CAPE WHICH NAM HAS 0-3KM MUCAPE IN THE 2500-3000J/KG RANGE THROUGH 06Z/ AND DECENT 0-6KM BULK SHEAR WILL PRODUCE THE SEVERE THREAT. THE AREA MOST SUSCEPTIBLE FOR SEVERE THREAT APPEARS BE SOUTH OF A LINE FROM OSAGE IA THROUGH BOSCOBEL WI. WILL ALSO HAVE TO WATCH FOR AN ISOLATED TORNADO THREAT. HPC/NCEP SREF ANOMALIES SHOWING PRECIPITABLE WATER VALUES AROUND 2 STANDARD DEVIATIONS ABOVE NORMAL OR 200-250 PERCENT ABOVE CLIMATOLOGICAL NORMS. SO...ANY STORMS WILL ALSO BE VERY EFFICIENT RAIN-MAKERS AS THEY TRACK EASTWARD/SOUTHEASTWARD ACROSS THE AREA. AS SUCH...WILL HOIST A FLASH FLOOD WATCH FOR FAYETTE/CLAYTON COUNTIES IN NORTHEAST IA...AND GRANT COUNTY IN SOUTHWEST WI. ANOTHER CONCERN FOR TONIGHT WILL BE FOG POTENTIAL GIVEN A VERY SATURATED LOWER BOUNDARY LAYER AND WEAK AIRFLOW. WILL GO AHEAD AND INCLUDE FOG IN THE GRIDDED DATABASE AFTER MIDNIGHT WHEN WE COULD HAVE AREAS AT A MILE OR LESS VISIBILITY...ESPECIALLY THOSE AREAS THAT RECEIVED HEAVIER RAINFALL. ON THURSDAY...WESTERLY FLOW ALOFT WILL PARALLEL SURFACE CONVERGENCE BOUNDARY/TROUGH WHICH WILL BE IN PLACE FROM FAR SOUTHERN WI INTO CENTRAL IA. A WEAK MID-LEVEL SHORTWAVE TROUGH WITHIN THIS WESTERLY FLOW ALOFT IS EXPECTED TO BE A TRIGGER FOR MORE CONVECTION BY LATE MORNING/AFTERNOON MAINLY SOUTH OF I-90. NAM SHOWING MLCAPE AROUND 1600J/KG WITH 0-6KM BULK SHEAR IN THE 35 TO 45KT RANGE. WITH THIS IN MIND...WILL HAVE TO BE VIGILANT FRO SEVERE THUNDERSTORMS ONCE AGAIN WITH DAMAGING WINDS/HEAVY RAINFALL BEING THE MAIN THREATS ALONG WITH THE CHANCE OF A FEW ISOLATED TORNADOES. THUNDERSTORM THREAT LOOKS LIKE IT CONTINUES INTO THURSDAY EVENING...THEN SHIFTS SOUTHEASTWARD OUT OF THE AREA AFTER 06Z AS HIGH PRESSURE BEGINS TO NOSE IN FROM THE NORTHERN PLAINS. A WEAK MID-LEVEL/SURFACE RIDGE OF HIGH PRESSURE THEN DRIFTS ACROSS THE AREA FRIDAY THROUGH SATURDAY FOR SOME DRYING. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY 27.12Z ECMWF/GFS IN GOOD AGREEMENT OVERALL THROUGH THE EXTENDED PERIOD. BOTH BRING A MID-LEVEL SHORTWAVE TROUGH IN NORTHWEST FLOW ALOFT TOWARD THE REGION SATURDAY NIGHT AND THEN THROUGH ON SUNDAY/SUNDAY EVENING. KEPT SATURDAY NIGHT DRY WITH POPS CONFINED WEST OF THE AREA...THEN HAVE SMALL-END SHOWER/THUNDERSTORM CHANCES GOING FOR SUNDAY THROUGH SUNDAY NIGHT BASED ON THIS SIGNAL. RIDGE BUILDS OVER THE AREA ON MONDAY FOR DRIER AND WARMER CONDITIONS WITH HIGHS APPROACHING 90 ACROSS CENTRAL/SOUTHERN FORECAST AREA. A FAIRLY VIGOROUS MID-LEVEL SHORTWAVE TROUGH/SURFACE COLD FRONT WILL MOVE ACROSS THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. WEDNESDAY APPEARS TO BE DRIER AND SLIGHTLY COOLER WITH HIGHS EXPECTED TO BE IN THE UPPER 70S TO LOWER 80S. && .AVIATION...THROUGH THURSDAY MANY ISSUES TO DEAL WITH FOR THE AVIATION FORECAST. FIRST ON THE PRECIPITATION CHANCES...POTENTIAL EXISTS FOR RENEWED SHOWER AND THUNDERSTORM DEVELOP LATE THIS AFTERNOON. HOWEVER...CONFIDENCE HAS LOWERED AS IT APPEARS FOCUS FOR THIS DEVELOPMENT IS NOW OVER NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN. ONLY KEPT A VCSH AND CB IN FOR 20-24Z AS A RESULT. TONIGHT SHOULD BE DRY WITH ALL PRECIPITATION STAYING TO THE SOUTH. ON THURSDAY...THE SAME POTENTIAL EXISTS FOR SHOWERS AND THUNDERSTORMS...BUT AGAIN TO THE SOUTH. EXPECT VISIBILITIES AND CEILINGS TO BE A BIGGER IMPACT. MVFR/IFR STRATUS LINGERING AROUND THE TAF SITES IN THE WAKE OF MORNING PRECIPITATION SHOULD CLIMB SLIGHTLY THROUGH THE REST OF THE AFTERNOON...THEN PERHAPS SCATTER OUT AFTER 00Z. SOME CONCERN THE STRATUS COULD REMAIN IN PLACE BEYOND 00Z...WITH LIGHT EAST WINDS HOLDING COOL...MOIST AIR IN. HOWEVER...MOST GUIDANCE SUGGESTS IT WILL CLEAR SO HAVE TAKEN SCATTERED AS THE COMPROMISE. WITH RECENT RAINS...THINKING MVFR BR SHOULD FORM PRETTY QUICK THIS EVENING...03Z OR PERHAPS EARLIER. VISIBILITIES LIKELY TO FALL FURTHER AFTER MIDNIGHT...LIFR OR VLIFR...AS FOG FORMS DUE TO LIGHT WINDS. IF SKIES CLEAR THIS EVENING OR OVERNIGHT...WHICH IS POSSIBLE...VLIFR VISIBILITIES ALONG WITH A VLIFR STRATUS DECK WOULD OCCUR. ANTICIPATE ANY LOW VISIBILITIES OR CEILINGS TO GRADUALLY RISE ON THURSDAY AS DAYTIME HEATING HELPS MIX THE AIR. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY FOR WIZ061. MN...NONE. IA...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY FOR IAZ029-IAZ030. && SHORT/LONG TERM...DAS AVIATION..........AJ
Hazardous weather outlook, Jul 27, 3:41 PM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 341 PM CDT WED JUL 27 2011 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-281200- ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE- MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA- 341 PM CDT WED JUL 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...REST OF THIS AFTERNOON INTO TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING SOUTH OF A PINE ISLAND MINNESOTA TO BLACK RIVER FALLS WISCONSIN LINE. LIGHTNING AND BRIEF HEAVY RAIN WOULD BE THE MAIN HAZARDS FROM ANY STORMS THAT DEVELOP. AREAS OF FOG WITH VISIBILITIES AS LOW AS ONE QUARTER OF A MILE WILL DEVELOP AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED ONCE AGAIN THURSDAY...MAINLY ALONG AND SOUTH OF INTERSTATE 90. LIGHTNING AND BRIEF HEAVY RAIN WOULD BE THE MAIN HAZARDS FROM ANY STORMS THAT DEVELOP. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY...WITH A BRIEF BREAK EXPECTED ON MONDAY. HOWEVER...IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE STORMS WOULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-029-030-WIZ054-055-061-281200- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD- MITCHELL-RICHLAND-WINNESHIEK- 341 PM CDT WED JUL 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .DAY ONE...REST OF THIS AFTERNOON INTO TONIGHT A WARM FRONT SITUATED NEAR HIGHWAY 20 WILL SERVE AS A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT THROUGH EARLY THIS EVENING. THE ENVIRONMENT IS FAVORABLE FOR THE STORMS TO PRODUCE DAMAGING WINDS... HEAVY RAINFALL AND EVEN A TORNADO. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1 AM FOR FAYETTE AND CLAYTON COUNTIES IN IOWA...AS WELL AS GRANT COUNTY IN WISCONSIN. MUCH OF THE SEVERE WEATHER SHOULD END BY LATE THIS EVENING AS THE STORMS DIVE SOUTHEAST TOWARDS INTERSTATE 80. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY. THE ENVIRONMENT IS FAVORABLE FOR SOME OF THE STORMS TO REACH SEVERE LEVELS... ESPECIALLY SOUTH OF AN OSAGE IOWA TO BOSCOBEL WISCONSIN LINE. DAMAGING WINDS AND HEAVY RAIN LOOK TO BE THE MAIN THREATS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY...WITH A BRIEF BREAK EXPECTED ON MONDAY. HOWEVER...IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE STORMS WOULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING AND AGAIN THURSDAY AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RABERDING/AJ
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:24 PM CDT | Flash Flood Warning | ARX | Grant | 3 hr |
| Jul 27, 10:23 PM CDT | Flash Flood Warning | ARX | Grant | 9 hr |
| Jul 28, 7:27 AM CDT | Areal Flood Warning | ARX | Grant | 6 hr |
| Jul 28, 4:48 PM CDT | Areal Flood Advisory | ARX | Buffalo, Jackson, Trempealeau | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.